Alert archive / Texas / Freeze Warnings in 2016

Freeze Warning 1, NWS Brownsville, TX

December 18, 20164 counties in Texas

NWS Brownsville, TX issued this freeze warning at Dec 18, 2016, 2:12 PM CST for 4 counties in Texas. It took effect at Dec 19, 2016, 3:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 2:12 PM CST (20:12 UTC)
In effect from
Dec 19, 2016, 3:00 AM CST
Expired
Dec 19, 2016, 9:00 AM CST
In force
6 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Jim Hogg County, TX, Kenedy County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 126 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS74 KBRO 182012
NPWBRO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
212 PM CST SUN DEC 18 2016

...LIGHT FREEZE FOR THE RANCHLANDS LATE TONIGHT AND MONDAY MORNING...

.PARTIAL CLEARING AND A CONTINUED INFLUX OF MODIFIED ARCTIC AIR
WILL ALLOW FOR THE TEMPERATURES TO PLUMMET TO THE FREEZING MARK
LATER TONIGHT. PORTIONS OF THE NORTHERN AND WESTERN RANCHLANDS
ESPECIALLY URBAN AREAS WILL SEE A BRIEF FREEZE AS ARCTIC HIGH
PRESSURE RIDGE BUILDS INTO THE REGION. 

TXZ248>251-190430-
/O.NEW.KBRO.FZ.W.0001.161219T0900Z-161219T1500Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF ZAPATA, HEBBRONVILLE, FALFURRIAS, 
AND SARITA
212 PM CST SUN DEC 18 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A FREEZE
WARNING, WHICH IS IN EFFECT FROM 3 AM TO 9 AM CST MONDAY. 

* TEMPERATURE...TO FALL BETWEEN 29 TO 32 DEGREES AFTER MIDNIGHT
  AND REMAINING BELOW FREEZING UNTIL MID MORNING MONDAY.

* IMPACTS...FREEZING TEMPERATURES CAN CAUSE SIGNIFICANT HEALTH
  HAZARDS. THOSE OUTSIDE SHOULD WEAR ADDITIONAL LAYERS OF CLOTHING
  INCLUDING HATS...SCARVES...AND GLOVES. PETS SHOULD BE PROVIDED
  SHELTER...AND TROPICAL AND TENDER VEGETATION MAY NEED TO BE 
  COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS MAY KILL OR SEVERELY DAMAGE CROPS
AND OTHER SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
924 
WWUS74 KBRO 190432
NPWBRO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1032 PM CST SUN DEC 18 2016

...LIGHT FREEZE FOR THE RANCHLANDS LATE TONIGHT AND MONDAY
MORNING...

.PARTIAL CLEARING AND A CONTINUED INFLUX OF MODIFIED ARCTIC AIR
WILL ALLOW FOR THE TEMPERATURES TO EASE TOWARD OR JUST BELOW THE 
FREEZING MARK LATER TONIGHT. PORTIONS OF THE NORTHERN AND WESTERN 
RANCHLANDS ESPECIALLY ALONG HIGHWAY 285 AND 16 ARE MOST AT RISK
FOR THE FREEZE.

TXZ248>251-191300-
/O.CON.KBRO.FZ.W.0001.161219T0900Z-161219T1500Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF ZAPATA, HEBBRONVILLE, FALFURRIAS, 
AND SARITA
1032 PM CST SUN DEC 18 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
MONDAY...

* TEMPERATURE...TO FALL TO 32 DEGREES AFTER 3 AM AND BOTTOM OUT
  BETWEEN 30 AND 32 DEGREES BETWEEN 6 AND 9 AM MONDAY.

* IMPACTS...FREEZING TEMPERATURES CAN CAUSE SIGNIFICANT HEALTH
  HAZARDS. THOSE OUTSIDE SHOULD WEAR ADDITIONAL LAYERS OF CLOTHING
  INCLUDING HATS...SCARVES...AND GLOVES. PETS SHOULD BE PROVIDED
  SHELTER...AND TENDER VEGETATION MAY NEED TO BE COVERED.
  LIVESTOCK EXPOSED TO THE COLD MAY ALSO BE AT RISK ESPECIALLY
  GIVEN THE COLD THAT FOLLOWED NEAR RECORD HEAT ON SATURDAY
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS MAY DAMAGE SOME CROPS AND OTHER 
SENSITIVE VEGETATION.

&&

$$

52/BSG
257 
WWUS74 KBRO 191204
NPWBRO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
604 AM CST MON DEC 19 2016

...A LIGHT FREEZE EXPECTED ACROSS THE RANCHLANDS THIS MORNING...

.A CONTINUED INFLUX OF MODIFIED ARCTIC AIR WILL CONTINUE TO ALLOW
THE TEMPERATURES TO EASE TOWARD OR JUST BELOW THE FREEZING MARK 
THIS MORNING. PORTIONS OF THE NORTHERN AND WESTERN RANCHLANDS 
ESPECIALLY ALONG HIGHWAY 285 AND 16 ARE MOST AT RISK FOR THE 
FREEZE.

TXZ248>251-191500-
/O.CON.KBRO.FZ.W.0001.000000T0000Z-161219T1500Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF ZAPATA, HEBBRONVILLE, FALFURRIAS, 
AND SARITA
604 AM CST MON DEC 19 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...TO FALL BETWEEN 30 AND 32 DEGREES THROUGH 9 AM.

* IMPACTS...FREEZING TEMPERATURES CAN CAUSE SIGNIFICANT HEALTH 
  HAZARDS. THOSE OUTSIDE SHOULD WEAR ADDITIONAL LAYERS OF 
  CLOTHING INCLUDING HATS...SCARVES...AND GLOVES. PETS SHOULD BE 
  PROVIDED SHELTER...AND TENDER VEGETATION MAY NEED TO BE 
  COVERED. LIVESTOCK EXPOSED TO THE COLD MAY ALSO BE AT RISK 
  ESPECIALLY GIVEN THE COLD THAT FOLLOWED NEAR RECORD HEAT ON 
  SATURDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS MAY DAMAGE SOME CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this freeze warning went out at Dec 18, 12:26 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 18, 12:26 PM CST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1226 PM CST Sun Dec 18 2016

.DISCUSSION...will go ahead and drop the wind advisory for the
Eastern counties with winds continue to show a diminishing trend.
The cold air is becoming well entrenched across the region with
the strongest gradient now offshore. Some gusts of 30 to 35 mph
are still expected along the coast the remainder of the afternoon.
Temperatures have been somewhat steady the last few hours with
just a bit of warming out west where clouds desk are rising and
some thinning seen on the latest visible satellite. No to much
additional warming is expected with temperatures likely to fall
off after 4 pm and continue to fall overnight possibly reaching
freezing in some Western and Northern Ranchland locations by
sunrise Monday.

&&

.PREV DISCUSSION... /issued 1139 AM CST Sun Dec 18 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The majority of the forecast area has an VFR overcast
with exception to KBRO and the immediate coastline. Sufficiently
deep cold air has temporarily lifted the cloud deck above 2500
feet with the average top of the frontal inversion at around
35-4000 feet. Models suggest the VFR conditions to prevail through
early evening then possible drop into the MVFR around or after
midnight as base of the surface inversion lowers with the
development of a weak coastal trough. the lower ceilings are
anticipated to mainly impact KHRL and KBRO with VFR remaining at
KMFE. N-NW winds continue to gusts 25-35knots along and east of
I-69 E with a wind gusts lowering to 20 knots this evening and
overnight. Higher gusts are likely along the immediate coast.

PREV DISCUSSION... /issued 642 AM CST Sun Dec 18 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The cold front has moved through the RGV and is
pushing further south this morning. Enough low level moisture
will linger around the RGV airports early this morning to
maintain the threat for some IFR ceilings. As the front moves
further south of the area expect the drier air filtering in from
the north at the surface will improve the ceilings back up to near
MVFR/VFR levels later this morning into the afternoon and evening
hours. The lower ceilings may be more confined to the Cameron
county airports as lingering coastal surface troffing may produce
a little lower ceilings here.

PREV DISCUSSION... /issued 445 AM CST Sun Dec 18 2016/

SHORT TERM (Today through Monday): Current obs and radar data from
around the region indicates that the cold front has cleared through
all of Deep South TX. The surface temps are plummeting across the
northern counties where surface obs show temps have already fallen
into the 40s in the Falfurrias and the Hebbronville areas. Strong
CAA will continue across Deep South TX throughout today and Monday
as the large cold airmass spreads south and east across the central
and eastern sections of the country. The three short range model
guidance temp numbers vary somewhat on the expected temps through
Monday with the NAM coming in the coldest versus the GFS and ECMWF
which show a little warmer temps through Monday. Will go more
closely with the blend of the GFS and ECMWF since the NAM numbers
are a bit of an outlier.

The persistent strong northerly surface flow over the next couple of
days will hold down the wind chill values down into the 30s for the
most part with the lowest values occurring late tomorrow night into
early Monday morning where wind chill values may dip into the 20s
across portions of the area. Will maintain the wind chill advisory
in place for all of Deep South TX for tomorrow night.

After the cold front moves southeast over the lower TX Gulf waters
the short term model guidance indicates that some surface coastal
troffing will develop. This will maintain the chance of light
rain/drizzle near the lower TX coastline and out east over the
western Gulf waters. So will maintain some 20 to 40 % pops near the
coast and offshore through Monday.

No major changes planned with current advisory alignment and
timing.

LONG TERM (Monday Night through Saturday): Cold and cloudy conditions
will continue Monday night with low temperatures in the 30s. North
winds may be high enough for another wind chill advisory for the
Lower Valley for a few hours Monday night. A slight chance of light
rain will continue near the coast courtesy of a weak coastal trough.
A warming trend begins on Tuesday, but still cooler than normal, as
surface high pressure prevails across the region. High temperatures
Tuesday will be in the 50s under clearing skies and light north
winds. Overnight low temperatures Tuesday night will fall into the
40s. Wednesday will be warmer with high tempeatures reaching the mid
to upper 60s under a mix of sun and clouds. Another cold front
arrives late Wednesday night into Thursday morning. The airmass will
not be of arctic origin, but more of a modified maritime polar
airmass from the Pacific. High temperatures Thursday will be in the
mid to upper 60s, or near normal. Rain chances will increase
Wednesday night into Thursday with the approaching front. Surface
high pressure will move east Thursday night into Friday which will
allow winds to become southeasterly by Friday afternoon. High
temperatures Friday will be in the 60s. Saturday will follow up with
high temperatures in the 70s ahead of another cold front. The cold
front will arrive late Saturday night.

MARINE (Now through Monday): Buoy020 is currently reporting wind
gusts already up to Gale force this morning just as the cold front
has cleared the buoy. With the surface troffing expected to form up
and linger near the lower TX coastline throughout the short
term...the PGF will remain pretty strong over the next two days
which will maintain very hazardous winds and seas through the short
term. So will maintain the Gale warnings for both the Bay and Gulf
waters for today. The winds and seas may diminish a bit later
tonight and Monday. But solid SCA conditions will then persist for
most of the lower TX marine areas through Monday. No major changes
expected in the upcoming CWF issuance.

Monday night through Friday...Unsettled marine conditions will
prevail across the Lower Texas coastal waters through much of the
period. Ongoing strong north winds will gradually drop below 20
knots across the Lower Texas Gulf waters Monday night. However,
small craft advisories will likely continue across the Gulf waters
through early Tuesday afternoon as wave heights remain elevated.
Marine conditions improve briefly Tuesday night into Wednesday with
light to moderate winds and low to moderate seas. Another front
arrives on Thursday which will lead to strong winds and high seas
resulting in another round of small craft advisories. North winds
will diminish Thursday night with seas subsiding by Friday morning.
Moderate south to southeast winds will then develop on Friday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Advisory from midnight tonight to 10 AM CST Monday
     for TXZ248>257.

GM...Gale Warning until 6 PM CST this evening for GMZ130-132-135-150-
     155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59/54
Hazardous weather outlook, Dec 18, 7:20 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
720 AM CST SUN DEC 18 2016

TXZ248>257-182200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND
WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
720 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR CAMERON...WILLACY...KENEDY...
HIDALGO AND STARR COUNTIES FOR MUCH OF TODAY DUE TO STRONG NORTH
WINDS FROM 25 TO 35 MPH WITH BRIEF GUSTS FROM 35 TO 45 MPH MOVING IN
BEHIND A COLD FRONTAL PASSAGE EARLY THIS MORNING.

THE COMBINATION OF GUSTY NORTH WINDS AND AIR TEMPERATURES
FALLING INTO THE 30S WILL DROP WIND CHILL VALUES DOWN INTO THE
20S TONIGHT.

NORTH WIND AND SURGING WAVES COULD CAUSE SOME MINOR FLOODING OF
NORTH FACING SHORELINES OF LAGUNA VISTA...PORT ISABEL...AND THE
SOUTH SIDE OF BAHIA GRANDE BY DAYBREAK TODAY.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COMBINATION OF GUSTY NORTH WINDS AND AIR TEMPERATURES
FALLING INTO THE 30S WILL DROP WIND CHILL VALUES DOWN INTO THE
20S THROUGH LATE MORNING MONDAY AND ALSO FOR A FEW HOURS LATE
MONDAY NIGHT AND TUESDAY MORNING.

AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE THROUGH
TUESDAY AND AGAIN ON THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-182200-
LAGUNA MADRE FROM THE PORT OF
BROWNSVILLE TO THE ARROYO COLORADO-LAGUNA MADRE FROM THE ARROYO
COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX-LAGUNA MADRE FROM 5 NM
NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-COASTAL WATERS FROM PORT
MANSFIELD TO THE RIO GRANDE OUT 20 NM-COASTAL WATERS FROM BAFFIN BAY
TO PORT MANSFIELD OUT 20 NM-WATERS FROM PORT MANSFIELD TO THE RIO
GRANDE EXTENDING FROM 20 TO 60 NM-WATERS FROM BAFFIN BAY TO PORT
MANSFIELD EXTENDING FROM 20 TO 60 NM-
720 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS REMAIN IN EFFECT FOR THE LOWER TEXAS BAY AND GULF
WATERS TODAY DUE TO STRONG NORTH WINDS BUILDING IN BEHIND A COLD
FRONT THAT MOVED THROUGH THE AREA EARLY THIS MORNING.

SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY ACROSS THE LOWER
TEXAS BAY AND GULF WATERS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE FOR THE LOWER
TEXAS COASTAL WATERS ON MONDAY THROUGH TUESDAY AND AGAIN ON
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:01 PM CSTSmall Craft AdvisoryBRO29 hr
Dec 18, 4:01 PM CSTSmall Craft Advisory for WindsBRO20 hr

Nearby

Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.